Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 119, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2012, 8:56 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2012, 8:56 PM MDT (02:56 UTC)
- Expired
- Jul 16, 2012, 10:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:00 PM MDT | HAIL 0.88 | 6 Wsw White Horse, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1822 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
856 WUUS53 KABR 170256 SVRABR SDC031-041-170400- /O.NEW.KABR.SV.W.0119.120717T0256Z-120717T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 856 PM MDT MON JUL 16 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1000 PM MDT * AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF WHITE HORSE...OR 20 MILES NORTHEAST OF EAGLE BUTTE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE HORSE AROUND 910 PM MDT... PROMISE AROUND 940 PM MDT... TRAIL CITY AROUND 945 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4565 10064 4521 10041 4508 10103 4531 10122 TIME...MOT...LOC 0256Z 231DEG 22KT 4524 10099 WIND...HAIL 60MPH 1.50IN $$ TDK
2 follow-up statements
399 WWUS53 KABR 170327 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1027 PM CDT MON JUL 16 2012 SDC031-041-170400- /O.CON.KABR.SV.W.0119.000000T0000Z-120717T0400Z/ DEWEY SD-CORSON SD- 927 PM MDT MON JUL 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 1000 PM MDT... AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITE HORSE...OR 25 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 25 MPH. IN ADDITION...AT 9 PM MDT NICKLE SIZE HAIL WAS REPORTED 30 MILES NORTHEAST OF EAGLE BUTTE ALONG WITH 40 TO 50 MPH WINDS. THE SEVERE THUNDERSTORM WILL BE NEAR... PROMISE AND TRAIL CITY AROUND 945 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4541 10104 4565 10064 4521 10041 4512 10084 TIME...MOT...LOC 0326Z 243DEG 23KT 4530 10078 WIND...HAIL 60MPH 1.00IN $$ HINTZ
447 WWUS53 KABR 170356 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1056 PM CDT MON JUL 16 2012 SDC031-041-170407- /O.EXP.KABR.SV.W.0119.000000T0000Z-120717T0400Z/ DEWEY SD-CORSON SD- 956 PM MDT MON JUL 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON AND NORTH CENTRAL DEWEY COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4541 10104 4565 10064 4521 10041 4512 10084 TIME...MOT...LOC 0357Z 243DEG 23KT 4539 10053 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:21 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 16, 7:21 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 821 PM CDT MON JUL 16 2012 .UPDATE... UPDATED TO REMOVE HEAT ADVISORY. THUNDERSTORMS STARTING TO DEVELOP OUT WEST AND WILL BE MOVING EAST. CURRENT POPS LOOK FINE FOR NOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT CONVECTION CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT WEAK LL BOUNDARY IS SPLAYED OUT FROM NORTHEAST SOUTH DAKOTA SOUTHWEST TOWARD KPIR. MEANWHILE A THERMAL LOOKING SFC LOW HAS FORMED NEAR KPIR. THIS IS ENHANCING UPSLOPE FLOW OVER WEST CENTRAL/NORTHWESTERN SOUTH DAKOTA...WITH A WEALTH OF AGITATED CU FORMING OVER THE WESTERN HIGH PLAINS NEAR AND NORTH OF THE BLACK HILLS. WITH LITTLE CIN LEFT EXPECT A FEW STORMS TO FORM OVER THIS AREA AND THEN MOVE EAST THIS EVENING. DEEP LAYER SHEAR ISNT TOO BAD BUT LL SHEAR IS PRETTY WEAK. NONETHELESS SOME HAILERS AND WIND PRODUCERS WILL BE POSSIBLE OVER NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA THIS EVENING. THEN THE ATTENTION TURNS TOWARD NORTHEAST SOUTH DAKOTA LATE TNT. LLJ GETS CRANKED UP TO ABOUT 30 KNOTS WITH H85 FRONT LOOKING TO BE IN PRIME POSITION FOR STORM DEVELOPMENT ALONG ND/SD BORDER AREA FROM THE JAMES VALLEY AND EAST. SOME OF THESE STORMS COULD LINGER INTO TUESDAY MORNING BEFORE THE LLJ DE-AMPLIFIES. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT BECOMES MORE DIFFICULT. THE LL BOUNDARY ACROSS THE REGION TODAY DOES SLIDE A LITTLE FURTHER SOUTH BUT MID LEVEL HEIGHTS START TO RECOVER SOME. SO ITS DIFFICULT TO PINPOINT WHERE CONVECTION WILL FORM/MOVE...ESPECIALLY WEDNESDAY/WEDNESDAY NIGHT. USED A BROAD BRUSHED APPROACH FOR THE TIME BEING IN REFERENCE TO POPS. AS FOR TEMPERATURES...THE NEXT COUPLE DAYS SHOULD ALLOW FOR A COOL DOWN TO MORE SEASONAL TEMPERATURES...BUT THEN THE HEAT RETURNS FOR THE LATTER PART OF THE WEEK. EVEN THOUGH ITS GETTING TOUGH TO HIT HEAT ADVISORY CRITERIA...WILL LET IT RIDE SINCE MUCH OF THE CWA IS JUST BELOW CRITERIA AND FURTHER WARMING OVER THE NEXT COUPLE HOURS WILL KEEP US RIGHT NEAR CRITERIA. .LONG TERM...THURSDAY THROUGH MONDAY MAIN FEATURE DOMINATING THE WEATHER THROUGH THE DURATION OF THE EXTENDED PERIOD WILL CONTINUE TO BE A BROAD UPPER HIGH OVER THE CENTRAL CONUS...WHICH WILL CONTINUE TO FEED VERY WARM MID LEVEL TEMPERATURES INTO THE REGION. AN ELEVATED MIXED LAYER FEATURING H7 TEMPERATURES WILL START OUT AROUND +10C AND WARM THROUGH SATURDAY...PEAKING BETWEEN +14 AND +16C. WITH A THOROUGHLY MIXED WARM AIRMASS ALOFT...LOOKS LIKE ANOTHER PERIOD OF EXCESSIVE HEAT. A BACKDOOR COLD FRONT WILL PROVIDE LIMITED RELIEF...HOWEVER GUIDANCE HAS PUSHED TIMING BACK TOWARDS SUNDAY MORNING. THE GFS BECOMES MUCH MORE AMPLIFIED COMPARED TO THE ECMWF AFTER THIS POINT...PUTTING US UNDER NORTHWEST FLOW WITH COOLER MID LEVEL TEMPERATURES...SO THERE IS GREATER UNCERTAINTY OVER THE SUNDAY/MONDAY TEMPERATURE TRENDS. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TONIGHT AND TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH MONDAY AFTERNOON AND WILL AMEND IF ONE LOOKS LIKE IT WILL AFFECT A TAF LOCATION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 16, 3:24 AM MDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 424 AM CDT MON JUL 16 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 424 AM CDT MON JUL 16 2012 /324 AM MDT MON JUL 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE HEAT INDEX WILL CLIMB TO 100 TO 105 DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS. VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL PRODUCE VERY HIGH FIRE DANGER FOR SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON FOR AREAS WEST OF THE JAMES RIVER. THUNDERSTORM CHANCES WILL INCREASE TONIGHT FOR MOST LOCATIONS. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HEAT INDICES OVER 100 WILL BE POSSIBLE FROM THURSDAY THROUGH SATURDAY FOR LOCATIONS ALONG AND WEST OF JAMES RIVER. LOCATIONS FURTHER NORTH AND EAST SHOULD SEE THE EXTREME HEAT RETURN BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SD
In the hours before
Special weather statement, Jul 16, 5:24 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 524 PM MDT MON JUL 16 2012 SDZ003-015-170030- CORSON-DEWEY- 524 PM MDT MON JUL 16 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY AND SOUTHWESTERN CORSON COUNTIES UNTIL 630 PM MDT... AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHAMBO RANCH...OR 31 MILES NORTH OF FAITH...MOVING NORTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...ISABEL AND FIRESTEEL. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && FOWLE
Special weather statement, Jul 16, 7:32 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 832 PM CDT MON JUL 16 2012 SDZ003-170200- CORSON- 732 PM MDT MON JUL 16 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON COUNTY UNTIL 800 PM MDT... AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF TIMBER LAKE...OR 22 MILES SOUTHWEST OF MCLAUGHLIN...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BULLHEAD. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
Local storm report, Jul 16, 8:54 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
954 PM CDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST EAGLE BUTTE 45.00N 101.24W
07/16/2012 M56 MPH DEWEY SD MESONET
REPORTED AT THE EAGLE BUTTE SDSU AUTOMATIC WEATHER
STATION
&&
EVENT NUMBER ABR1200278
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:24 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 66 min |
| Jul 16, 7:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.